Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 224, NWS Birmingham, AL

May 31, 2001Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2001, 1:09 AM CDT for Lamar County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2001, 1:09 AM CDT (06:09 UTC)
Expired
May 31, 2001, 2:00 AM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lamar County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 310611
SVRBHM
ALC075-310700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN ALABAMA

* UNTIL 200 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF SULLIGENT...MOVING EAST AT 50
  MPH.

* LOCAqTIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SULLIGENT...
AND DETROIT.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:10 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 30, 9:10 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
910 PM CDT WED MAY 30 2001

EXPECT ACTIVITY NEAR THE MS RIVER TO REACH NW SECTIONS BEFORE
MORNING AND WILL INCREASE POPS ACROSS THIS SECTION AS PER
THE LATEST RUC.  IN ADDITION WILL ADD SLGT RISK OF SVR STORMS
TO THE NW CORNER.  OTRW...REST OF FORECAST LOOKS FINE SINCE UPDATE
EARLIER THIS EVE.  WILL LOOK AT 02Z OBS FOR ANY LAST MINUTE TEMP
ADJUSTMENTS.

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:19 PM CDTSevere Thunderstorm WarningBMXPickens41 min
May 31, 3:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa47 min
May 31, 3:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
May 31, 4:03 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker42 min
May 31, 4:39 PM CDTSevere Thunderstorm WarningBMXDallas36 min
May 31, 4:45 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningBMXSt. Clair38 min
May 31, 6:04 PM CDTSevere Thunderstorm WarningBMXTalladega41 min
May 31, 6:17 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph43 min
May 31, 6:27 PM CDTSevere Thunderstorm WarningBMXCalhoun48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.